Wyoming, 2004

Wildfire in Wyoming, September 18, 2004

September 18, 2004 · NWS RIW · 1 event in 1 county or zone

A human caused fire was started near Goes In Lodge Road on the Wind River Indian Reservation south of Riverton during the afternoon. The fire threatened urban areas on the south side of Riverton by late afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A human caused fire was started near Goes In Lodge Road on the Wind River Indian Reservation south of Riverton during the afternoon. The fire threatened urban areas on the south side of Riverton by late afternoon. The fire was fueled by dry southwesterly wind that gusted between 30 and 35 mph at times. A total of nine people were treated for minor injuries and smoke inhalation. The fire claimed 300 acres, four campers, 33 vehicles on a used car lot, and a mobile home used for storage. Damage totaled around one million dollars before the fire was extinguished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 18, 1:04 AM MST, 11 hours 56 minutes earlier.

Area forecast discussion, Sep 18, 1:04 AM MST, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
204 AM MDT SAT SEP 18 2004

.TODAY THROUGH MONDAY NIGHT...
WEAK SHORTWAVE IN SOUTHWEST FLOW THAT BROUGHT SHOWERS AND
THUNDERSTORMS TO THE NORTHWEST PORTION OF WY LAST EVE IS EXITING TO
THE NORTHEAST AS EVIDENT ON THE WV LOOP WITH DRYING BEHIND IT.
REMOVED ANY MENTION OF PRECIP 12Z THROUGH 18Z TODAY. CIRCULATION OVER
THE PACIFIC NORTHWEST WILL EJECT SEVERAL DISTURBANCES IN THE
SOUTHWEST FLOW OUT AHEAD OF IT. THIS ALONG WITH SOME RIGHT REAR QUAD
JET DYNAMICS ASSOCIATED WITH APPROACHING 125 KT JET JUSTIFIES ISOLD
TO SCT POPS IN THE WEST THIS AFTERNOON AND EVE. THEN ON SUNDAY HAVE
PLAYED DOWN THE POPS IN THE NORTH...EAST OF THE DIVIDE ALLOWING TIME
FOR THE ASSOCIATED PACIFIC FRONT TO INCH EASTWARD AND AT THE SAME
TIME HAVE INCREASED POPS OVER OUR SOUTHERN ZONES TO ACCOUNT FOR THE
NORTHEAST BOUND MONSOON MOISTURE TAGGING ALONG WITH THE VORT MOVING
NORTHEAST AROUND THE SOUTHERN PLAINS HIGH. THE BIG FORECAST DILEMMA
THIS MORNING IS TRYING TO DECIDE WHETHER TO GO WITH THE ETA SOLUTION
OF THE OUTCOME OF THE APPROACHING MAJOR TROUGH WHICH KEEPS IT AN OPEN
WAVE LONGER THROUGH 12Z TUE BEFORE IT CLOSES OFF OVER NORTHERN MT OR
GO WITH THE MORE AGGRESSIVE GFS SOLUTION WHICH CLOSES THE TROUGH OFF
EARLIER OVER NORTHEAST NEVADA ON MONDAY. WILL SIDE MORE WITH THE GFS
SOLUTION FOR NOW SINCE THESE LOWS SEEM TO CUT OFF ON THE BACK SIDE
OF THE TROUGH AXIS. FOR NOW WILL NOT GO ANY MORE BULLISH WITH THE
PRECIP AMOUNTS ASSOCIATED WITH THIS APPROACHING TROUGH AS WELL AS THE
DRAMATIC COOL DOWN WITH THE ASSOCIATED COLD FRONT SUNDAY AND MONDAY
UNTIL MORE CONSISTENCY IS NOTED BETWEEN THE MODELS IN LATER RUNS.
EVEN THE GFS IS NOW INDICATING H7 TEMPS DROPPING TO -6C BY 12Z TUE
WHICH IS WARMER THAN THE -8 TO -10 ADVERTISED IN PREVIOUS RUNS. AS
THE PACIFIC FRONT NEARS THE CWA SUNDAY HAVE LEFT HIGH SCT TO LIKELY
POPS IN NORTHWEST AND CENTRAL WY SUNDAY AND SUNDAY NIGHT WHICH
COINCIDES WITH A STRONG VORT TRACKING NORTHEAST CLIPPING YELLOWSTONE
PARK. THEN WE SHOULD GET SOMEWHAT OF A BREAK IN THE PRECIP MONDAY
WHEN THE FLOW BECOMES TEMPORARILY CONFLUENT BEHIND THIS VORT. THE
CANADIAN FRONT WILL PUSH SOUTH MONDAY WITH GFS INDICATING INCREASING
LOW LEVEL UPSLOPE FLOW BEHIND THE FRONT BECOMING ESTABLISHED MONDAY
NIGHT EAST OF THE DIVIDE. SOME GOOD OVERRUNNING EXPECTED MONDAY NIGHT
AS WELL WITH UPPER DIFFLUENT FLOW STREAMING OVER THE LOW LEVEL
UPSLOPE. THUS LEFT HIGHER POPS IN WIND RIVER MOUNTAINS FOR SNOW FOR
MONDAY NIGHT WITH LOWER POPS ELSEWHERE. OF COURSE IF THE ETA PANS
OUT THEN ALL BETS ARE OFF AND WE WILL DEAL WITH MORE OF A DOWNSLOPE
SCENARIO EAST OF THE DIVIDE...BUT AS MENTIONED ABOVE WILL SIDE WITH
THE GFS FOR NOW. WINDS WILL BE QUITE STRONG TODAY AND SUNDAY AS THE
SOUTHWESTERLY GRADIENT INCREASES AHEAD OF THE APPROACHING TROUGH.

.TUESDAY THROUGH SATURDAY...
WILL ALSO CONTINUE TO SIDE WITH MORE AGGRESSIVE GFS SOLUTION INTO
EXTENDED PERIOD...LINGERING HIGHEST PRECIP CHANCES INTO CENTRAL WY
THROUGH TUESDAY NIGHT IN UPSLOPE SCENARIO. WITH DEEPER SCENARIO LOW
CLOSING OFF TO OUR SOUTHWEST...WOULD ALSO FAVOR A SLOWER CLEARING OF
SYSTEM TO EAST WITH TROUGH PASSAGE NOT UNTIL LATE WEDNESDAY. FOR
NOW...GIVEN ALL OF THE AFORMENTIONED UNCERTAINTY...WILL MAINTAIN DRY
FORECAST WEDNESDAY BUT WILL HAVE TO BE MONITORED FOR LINGERING PRECIP
CHANCES. RIDGING BUILDS IN BEHIND SYSTEM THROUGH THE END OF THE WEEK
WITH FORECAST DRY CONDITIONS AND WARMING TEMPERATURES BACK TO
NORMAL LEVELS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LIPSON/FRIEDERS
Hazardous weather outlook, Sep 18, 1:08 AM MST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
208 AM MDT SAT SEP 18 2004

WYZ001>020-022>030-191200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
208 AM MDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL DEVELOP AHEAD OF AN APPROACHING PACIFIC
WEATHER SYSTEM TODAY WITH SOME WIND GUSTS AS HIGH AS 50 MPH EXPECTED
IN SOUTHERN WYOMING AS WELL AS AT THE HIGHER ELEVATIONS. A FEW
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN WESTERN
WYOMING. SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL
COVERAGE AND SPREAD EAST TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRASTIC WEATHER CHANGES CAN BE EXPECTED INTO EARLY NEXT WEEK AS THE
STRONG STORM SYSTEM CONTINUES TO MOVE IN FROM THE PACIFIC NORTHWEST.
AS THIS ASSOCIATED PACIFIC COLD FRONT MOVES INTO WYOMING SUNDAY...
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE...ESPECIALLY IN THE
MOUNTAINS ALONG WITH WINDY CONDITIONS. A COLDER CANADIAN FRONT WILL
PUSH SOUTH ACROSS THE AREA MONDAY AND MONDAY NIGHT WITH INCREASING
RAIN AND SNOW CHANCES ACROSS THE STATE. SNOW LEVELS ARE EXPECTED TO
BE BETWEEN 6000 AND 7000 FEET MONDAY...THEN POTENTIALLY DROPPING
BELOW 6000 FEET BY TUESDAY MORNING. PEOPLE PLANNING ACTIVITIES IN THE
MOUNTAINS SUNDAY INTO TUESDAY SHOULD BE PREPARED FOR AN ABRUPT CHANGE
TO WINTER-LIKE CONDITIONS...AND THE POSSIBILITY OF SIGNIFICANT
SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED WIND GUSTS OVER 40
MPH.

LIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wind River Basin

When
September 18, 1:00 PM MST to 8:00 PM MST
Where
Wind River Basin forecast zone
Injuries
9 direct, 0 indirect
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423807.